Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 70, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2023, 3:12 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2023, 3:12 PM PDT (22:12 UTC)
- Expired
- Aug 19, 2023, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The San Joaquin Valley radar (KHNX), 134 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WGUS55 KVEF 192212
FFWVEF
CAC027-200115-
/O.NEW.KVEF.FF.W.0070.230819T2212Z-230820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
312 PM PDT Sat Aug 19 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northwestern Inyo County in south central California...
* Until 615 PM PDT.
* At 312 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain west and northwest of Independence. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Independence, Oak Creek Campground, Sawmill Creek Campground and
Independence Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3694 11836 3696 11822 3679 11819 3676 11829
3682 11834
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS2 follow-up statements
755
WGUS75 KVEF 192350
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
450 PM PDT Sat Aug 19 2023
CAC027-200115-
/O.CON.KVEF.FF.W.0070.000000T0000Z-230820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
450 PM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT THIS
EVENING FOR NORTHWESTERN INYO COUNTY...
At 450 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain west and northwest of Independence. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Independence, Oak Creek Campground, Sawmill Creek Campground and
Independence Creek Campground.
This includes the following roads...
Highway 395 in Inyo County between mile markers 73 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3694 11836 3696 11822 3679 11819 3676 11829
3682 11834
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SM724
WGUS75 KVEF 200105
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
605 PM PDT Sat Aug 19 2023
CAC027-200115-
/O.EXP.KVEF.FF.W.0070.000000T0000Z-230820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
605 PM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT THIS EVENING FOR
NORTHWESTERN INYO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM PDT Tuesday for a
portion of southeast California.
LAT...LON 3694 11836 3696 11822 3679 11819 3676 11829
3682 11834
$$
MorganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:38 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 19, 1:38 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 138 PM PDT Sat Aug 19 2023 .SYNOPSIS...Rich moisture related to approaching Tropical Cyclone Hilary will begin to advance into the Mojave Desert today with increasing shower and thunderstorm activity expected. This trend will continue into Sunday as the remnants of Hilary lift northward. Widespread heavy rain, gusty winds, and instances of major flooding are expected. Hilary's remains will exit the region by Monday but moist monsoonal conditions will persist much of the week with daily storm chances and temperatures remaining below normal. && .SHORT TERM...through Monday night. Our region still on track to see historic rainfall through Monday which will lead to significant flash flooding for parts of the Great Basin and Mojave Desert. Currently, Category 2 Hurricane Hilary lies off the southern Baja Peninsula. Satellite shows a considerable amount of mid/high clouds already streaming northward into the region. What has changed from last nights update is that the official track shifted slightly to the east. In intensity, Hilary is forecast to be tropical storm strength as it reaches southern California Sunday afternoon. Hilary will go through further weakening as it moves rapidly northward at around 30 kts becoming extra-tropical Monday. Precipitable water values are currently 150-250% of normal across southern California. As Hilary approaches those values rise to 250- 300% of normal across a large swath of western San Bernardino, Inyo, southern Nye and Esmeralda Counties. This coincides well with WPC's Excessive Rainfall Outlook of Moderate to High Risk for those regions. QPF Outlook still paints 2-4" in the lower elevations and 4" up to as much a 10" for the mountains in those risk area. Eastern Clark and Mohave Counties remain of the eastern side of the heaviest rainfall predictions, falling somewhere between 1-2" possible. This will likely come in several rounds, particularly tonight-Sunday morning and again Sunday night through Monday morning, then tapering off Monday afternoon and evening. Regarding wind threat. With Hilary forecast to be tropical storm strength as it arrives in southern California Sunday afternoon guidance continues to support sub-tropical storm strength south to southeast winds across southern San Bernardino County, lower Colorado River Valley and southern Mohave County. However, there remains some uncertainty in how strong these winds will be as Hilary may interact with the Baja Peninsula and weaken over the next 36 hours. Would like to wait at least 1 more model run before we consider wind advisories or even a short fused high wind warning for southern San Bernardino and southern Mohave Counties late Sunday afternoon and night. Temperatures through the short term period will be well below normal thanks to the abundance of clouds and moisture, with high temperatures Sunday likely to challenge record daily low maximum temperatures for many areas. .LONG TERM...Tuesday through Saturday. Following the exit of what is left of Hilary on Monday, widespread low level moisture will remain in place. Synoptically, an expansive ridge will remain parked over the central US with a southerly flow featured across the southwestern states. This will result in at least low-grade monsoonal conditions persisting most of next week, with daily storm chances favored in the higher terrain, but possibly drifting into the lower elevations in the afternoon and evening hours. Subtle shortwave features embedded in the flow may also result in some days being more active than others and promote more lower elevation activity. For now, NBM PoPs keep fairly generous storm chances going through the week across Northwest Arizona and southern Nevada, with slight chances across most of southeast California. With the abundance of moisture and continued daily storm activity, temperatures remain cooler than average by 5-10 degrees, but should trend warmer heading into the end of the week. && .AVIATION...For Harry Reid...Dense overcast likely will limit any convection in and around Las Vegas the rest of this afternoon and evening. Leading edge of deeper moisture ahead of Hilary will arrive this evening and continue into Sunday morning with periods of moderate rainfall, lower cigs and lower visibility. Prevailing visibility will be 3-5SM with cigs around 3-4 kft, but they could potentially fall below 3 kft. Air mass looks to become more unstable Sunday afternoon with breaks in the clouds as several bands around a decaying Hilary pass across southern Nevada. Prevailing winds should remain less than 10 kts and favor an east to southeast component this afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms are expected across the region once again today. The best chance is into this evening across northwest Arizona and Inyo County. Any storms that do develop will be capable of producing gusty, erratic winds. Away from thunderstorm activity, winds of less the 10kts generally from the east and southeast can be expected. Moisture from Hilary will begin to spread across the area this evening into Sunday, resulting in steady light to moderate rain developing from south to north. In addition to the moderate rain reduced visibilities down to 2 to 4 SM at times and CIGs less than 2kft will be possible, with the degraded conditions continuing into Sunday night. && .SPOTTER INFORMATION STATEMENT...Heavy rain, high winds, and flash flooding reports are requested through the weekend as the remains of Hurricane Hilary lift through the Western Mojave Desert. && SHORT TERM/AVIATION...Pierce LONG TERM...Outler For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 19, 1:53 PM PDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
153 PM PDT Sat Aug 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM Flash Flood 7 WNW Panamint Springs 36.36N 117.58W
08/19/2023 Inyo CA Law Enforcement
California Highway Patrol reports roadway
flooding and debris across Highway 190
between mile marker 45-46.
&&
MSLocal storm report, Aug 19, 2:00 PM PDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
200 PM PDT Sat Aug 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Flash Flood 4 ENE New Kingman-Butle 35.28N 113.95W
08/18/2023 Mohave AZ Dept of Highways
Arizona Department of Transportation reports
flooding on Route 66.
&&
MSLocal storm report, Aug 19, 2:39 PM PDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
239 PM PDT Sat Aug 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Flash Flood 5 SSE Keeler 36.43N 117.82W
08/19/2023 Inyo CA Law Enforcement
California Highway Patrol reports a road
washout at the junction of State Route 190
and State Route 136.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Aug 18, 7:09 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 18, 8:21 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 18, 9:19 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 19, 12:16 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 19, 1:36 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 19, 2:01 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.